DEAR DR. GOTT: Like several of your readers, I, too, suffered from painful muscle aches after taking various statin drugs for cholesterol control. I started with pravastatin, which worked well for more than a year. Then the pain started, beginning in my elbows and later my legs and neck. At my doctor’s suggestion, I tried every other statin on the market, including smaller doses of each and combinations of them. I also tried niacin and ezetimibe. Through it all, the pain was unrelenting. My legs hurt so badly that I could hardly walk.
Finally, my cardiologist said there was only one anticholesterol drug left, and that was cholestyramine powder. She said it couldn’t cause muscle pain because it does not get into the bloodstream but goes directly to the gut. (I may not be quoting her accurately, but that was the way I understood it.) I agreed to try it. My cholesterol level went down, and I didn’t have any pain.
There are two minor problems that I have found with this medication. First, it can cause constipation, but I have discovered that high-fiber cereals can alleviate it. The second is that because it is a powder, it must be dissolved in water or juice, and it is somewhat gritty. The taste isn’t bad, though.
DEAR READER: Cholestyramine powder is a prescription medication used to lower cholesterol levels. It works by increasing the removal of bile acids. As they are eliminated, the body converts cholesterol into new bile acids thereby decreasing cholesterol. It is important that cholysteramine be used in conjunction with a low-fat, low-cholesterol diet.
Those with severe constipation, high blood-chloride levels, on mycophenolate (an immunosuppressant), or having certain types of elevated lipid levels should not use the medication. It may interact with some medications, such as anticoagulants, thyroid hormones, certain antibiotics, beta-blockers (for high blood pressure), hormonal contraceptives and more.
Side effects include dizziness, drowsiness, constipation, heartburn, indigestion, stomach pain, nausea, vomiting, diarrhea, headache, bloating, belching, sudden loss of weight, and black or tarry stools. Some users may experience an allergic reaction to the drug. Symptoms include rash, hives, itching, swelling of the mouth, face, lips or tongue, and difficulty breathing. Some animal studies have shown that cholestyramine powder caused tumors, but it is not known whether the drug causes tumors in humans.
Anyone interested in more information on high cholesterol readings should speak with his or her primary-care physician to determine whether this therapy is appropriate. Other alternative treatments that may lower cholesterol levels include omega-3 oils, which can be found in flaxseed or fish oil; niacin; cinnamon; plant stanols; and sterols. As I’ve said before, be sure to discuss any potential treatment with your physician prior to starting it. In this way, results can be monitored and interactions can be reduced.
Regardless of what type of treatment is used, diet, exercise, reducing alcohol intake and stopping smoking are extremely important. High cholesterol is a risk factor for plaque buildup, which can lead to blood clots, stroke and heart attack. It is vital to keep levels within normal limits, especially if other risk factors, such as obesity and family history, are present.
To provide related information, I am sending you copies of my Health Reports “Understanding Cholesterol” and “Coronary Artery Disease.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order per report to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title(s).
Click here to comment on this story »